Illinois, 2020

Flooding and Hail in Illinois, June 22, 2020

June 22, 2020 · NWS LOT · 10 events in 4 counties and zones

Scattered severe thunderstorms moved across portions of northeast Illinois during the afternoon of June 22nd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Scattered severe thunderstorms moved across portions of northeast Illinois during the afternoon of June 22nd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jun 22, 11:43 AM CST, 12 minutes earlier.

Area forecast discussion, Jun 22, 11:43 AM CST, 12 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
1243 PM CDT Mon Jun 22 2020

.MESOSCALE DISCUSSION...
1034 AM CDT

Earlier convective complex which pushed across Iowa and east of
the river earlier this morning has more or less fizzled this
morning. ILX's morning sounding shows why--limited elevated
instability (less than 1000 J/kg), somewhat dry air through much
of the atmospheric column, and veered and rather weak low-level
wind fields. It does look like there may be a small MCV associated
with this system's remnants pinwheeling towards the Wisconsin
state line but this feature will shortly exit out area. Based on
latest observations and satellite trends, it does appear as if our
far northwest locales may remain socked in with cloud cover today
and have commensurately knocked high temperatures down by several
degrees north and west of a Rochelle to Waukegan line.

A northwest to southeast arcing band of elevated convection--
likely associated with broad but rather modest isentropic upglide
maximized along the 305 K theta surface (roughly 750 mb). This
activity will shortly be pushing out of our region through 11 AM
to noon. Recent visible satellite loops suggest the southern half
of our CWA will clear out into the early-afternoon hours.
Temperatures are jumping into the lower 80s as a result. Given the
clearing here, have nudged high temperatures up (with quite the
thermal gradient now in our Max Temperature grid from northwest to
southeast). Dewpoints in the upper 60s and lower 70s, combined
with the warming temperatures are starting to support building
instability, with recently-analyzed MUCAPE values starting to push
north of 2000 J/kg and this appears to be where the threat for
strong-severe storms may end up focusing this afternoon and
evening, roughly near and south of I-80.

With the airmass destabilizing into central Illinois, already
seeing more agitated cumulus along a remnant outflow boundary from
near Gibson City to Taylorville. While convective evolution today
still isn't clear cut, it does appear as if a region of showers
and storms may start to develop near this enhanced convergent zone
through early-mid afternoon as MLCINH continues to erode. We may
also see a second area of storms begin to cluster/congeal across
eastern Iowa in the vicinity of a cold front. There are signs that
this western activity may begin to organize into an MCS through
the late-afternoon, before moving into our region into the early-
evening.

With the potential for convection to get going rather early this
afternoon in central Illinois and into our southern zones, there's
some uncertainty regarding how this alters the environment ahead
of any potential complex this evening. While any of these storms
could pose a downburst and hail threat, deep layer shear is
expected to still be on the lower side of things, likely favoring
more of a multi-cell cluster mode with a potential for sporadic
damaging wind gusts and perhaps a few quarter-size hail reports.
Mid-level lapse rates and fairly warm 500 mb temperatures will
likely work against much updraft augmentation. If this activity
gets widespread enough, it could convectively overturn the
atmosphere sufficiently to ultimately curtail much of a wind
threat with any MCS activity pushing out of Iowa this evening. So,
still some questions to shake out here over the next few hours,
although trends are starting to show their hand here it seems.
Updated products have been transmitted.

Carlaw

&&

.SHORT TERM...
230 AM CDT

Through Tuesday...

A messy weather pattern is in store, quickly gleaned at by an
investigation of national radar mosaics early this morning, giving a
peak into the plethora of larger and mostly smaller scale forcing
mechanisms. The story seems to be that many places will see
thunderstorms today. Some of these could be strong to severe, with
damaging winds, hail, and heavy rain. But the question becomes
when these occur and how many rounds at occur at any given
location. Much still hinges on how the current precipitation
knocking on our door behaves this morning, and thus mesoscale
monitoring will be prudent today as confidence on the evolution is
still on the lower side.

Deep, though not super strong southwest flow is in place to the
south of a closed upper low across western Ontario. Ongoing activity
across WI/northeast IA/SW MN is in the right entrance of the upper
jet on the SE flank of the upper low, also in area of robust
925-850 mb frontogenesis. These key features will track northeast
overnight into early Monday. An instability gradient does exist on
the eastern fringes of the ongoing complex which would suggest
that the deeper layer support will begin to wane as it approaches,
and you can see that activity is largely outflow driven. We also
continue to see the northern fringes of the complex across WI
continue to wane as it encounters weaker instability that is
reflective of our area.

Corfidi vectors on the southern portions of this complex slow
considerably and thus do not suggest a rapidly forward propogating
MCS, but the outflow boundary will be knocking at the door this
morning and in the next few hours. Meanwhile, lower level
warm/moist advection continues to suggest that additional
development will remain focused in this axis upstream of the area
overnight on the southern fringes of the complex across Iowa.
This is more apparent where we see cloud tops continue to cool
while across IL/WI they are warming (though not all cores are
warming). The trouble is that short term guidance develops an MCV
(or several) and spread northeast into at least a portion of the
area this morning. Would envision at least some of this activity
surviving into Illinois at least, which would likely contain
thunder when it arrives before further weakening -- again with
weaker instability. We would envision things still percolating
this morning should the northern MCV continue trucking along.
Confidence on coverage of this is low, but you can see continued
development across NE MO and central IA in an apparent warm
advective regime (SW-NE movement) that some short term guidance
weakens while others plow it right on through. The other concern
is the later arrival the more daytime warming could enhance this
first wave closer to Chicago.

The airmass across northeast Illinois and northwest Indiana is
largely unchanged from the past few days with plentiful low level
moisture contributing to widespread 250-750 MUCAPE J/Kg +
instability type atmosphere (vs. 2000 J/Kg at KDVN at 00z). Mid
level lapse rates are not as impressive as the mid levels have
been fairly disturbed the past few days with convection in the
area. The airmass should continue to destabilize quickly today,
but contingent on the impacts of the morning convection. Still,
forecast soundings do generally depict fairly quick recovery both
this morning, and then again a pretty solid recovery this
afternoon as this morning activity is coming through somewhat
early. The MCV and remnant outflow boundaries will provide
additional foci today once the aforementioned upstream shortwaves
arrive and localized shear enhancement.

Two additional stout shortwaves exist across the south central
Plains and another back across central Nebraska. These will be our
features of interest for later today as the round the base of the
trough, drumming a bit of surface low along the front to our
northwest. It is this upstream that brings a contingent, but more
concerning severe weather threat.

Areas to the southeast of morning convection -- favored along and
southeast of I-55 and maybe a bit further north, appear to be
undisturbed (largely) by any morning convection. Outflow from the
morning will enhance convergence in this corridor, and combined with
increasing high PWAT air, boundary parallel shear and slow corfidi
vectors, suggest a potential heavy rain/localized flooding corridor,
also augmented by any enhanced lower- mid level flow which could
support a higher concern for stronger winds than the weaker deep
layer shear environment would suggest. Multicell clusters are
also likely later today, and thus locally damaging winds or some
hail may be possible.

Continued cyclonic flow this evening with the actual cold front
would suggest some additional showers mid to late evening, though we
may be fairly worked over by then and coverage may be low.

An entirely different weather pattern arrives on Tuesday behind
the departing cold front. Gusty northwest winds will usher in a
cooler airmass. Steepening low level lapse rates will support
showers with the upper low in the afternoon. Skinny CAPE and even
possibly a weak lower level CAP keep thunder chances low.

KMD

&&

.LONG TERM...
153 AM CDT

Tuesday night through Sunday...

The Great Lakes will remain beneath slow- moving upper-level
troughing in the middle of the week allowing for a continuation of
overall pleasant conditions. Highs and lows Wednesday should top
off right around 80 / 60, respectively, with light northwesterly
winds. A lake breeze with muted inland penetration should allow
for locally cooler temperatures along the shore line especially in
northwestern Indiana. Scattered afternoon showers and perhaps a
weak thunderstorm are possible during the afternoon hours as a
shortwave embedded in the broad troughing aloft swings through the
western Great Lakes.

Thursday and Friday, the upper-level pattern will transition into
a more summer-like regime with zonal to at times anticyclonic
flow over much of the United States. As such, low- level flow will
become south/southwesterly enabling the return of warm and moist
conditions. Ensemble model guidance suggests chances for showers
and thunderstorms will increase markedly Friday night onward.

Borchardt

&&

.AVIATION...
For the 18Z TAFs...

1243 PM...Primary forecast concerns include...

Scattered thunderstorms this afternoon into this evening.
Wind directions through late evening.
Low mvfr...possible ifr...cigs tonight/Tuesday morning.

Isolated thunderstorms are developing along a pnt/jot line early
this afternoon and scattered thunderstorms are expected across
much of the area though only medium confidence for both timing and
coverage. There could be additional thunderstorms developing from
outflow boundaries making for a challenging forecast. If current
activity continues to increase in coverage...some timing tweaks
will be needed. Convective activity should slowly diminish
through the mid evening hours with some showers still possible
into the early morning hours.

Prevailing wind directions are expected to settle on a south/
southwest direction this afternoon but some westerly winds are
possible across the northwest cwa. Some gusts into the mid/upper
teen kt range are possible as well. As thunderstorms increase in
coverage and outflows form...wind directions will become
problematic and some east/southeast wind directions are possible.
Winds may become light and variable for a time this evening ahead
of a cold front that will shift winds to the northwest late this
evening or early Tuesday morning. Wind directions will remain
northwest into Tuesday with speeds 10-15kts and possibly some
higher gusts Tuesday afternoon.

Much of the guidance is showing low mvfr cigs developing by late
this evening and continuing through sunrise Tuesday morning. Its
possible ifr cigs develop but confidence is low. These cigs will
lift through mvfr and into low vfr mid morning Tuesday. There will
be a chance for some showers Tuesday afternoon. cms

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...None.
&&

Visit us at weather.gov/chicago

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicago
Hazardous weather outlook, Jun 22, 3:21 AM CST, 8 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
421 AM CDT Mon Jun 22 2020

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-230930-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
421 AM CDT Mon Jun 22 2020 /521 AM EDT Mon Jun 22 2020/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Significant Thunderstorm Risk...with an associated:
     Limited hail risk...up to penny to quarter size.
     Limited damaging wind risk...up to 60 mph.
  Limited Flooding Risk.

DISCUSSION...

Several periods of thunderstorms will impact the area today.
The first will effect northern Illinois mid morning through early
afternoon. Severe weather is not expected with this first round.
A more organized area of thunderstorms is possible mid to late
afternoon into the early evening. 3 pm to 10 pm CDT is the highest
concern window. Damaging winds and locally heavy rain are the main
hazards.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Wednesday through Sunday...
  Limited Thunderstorm Risk.

DISCUSSION:

Isolated afternoon thunderstorms are possible Wednesday and
Thursday. Additional storms chances exist late Friday into Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed mid to late afternoon through mid evening.

GENERAL STORM MOTION OF THE DAY:

  Moving toward the northeast at 20 to 25 mph increasing to
  30 to 35 mph mid to late afternoon.

LMZ740>745-230930-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
421 AM CDT Mon Jun 22 2020

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Significant Thunderstorm Risk...with an associated:
     Limited hail risk...up to penny size.
     Limited thunderstorm wind gust risk...up to 50 knots.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Wednesday through Sunday...
  Limited Thunderstorm Risk.

KMD

Visit us at http://weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

In the hours before

Special weather statement, Jun 22, 11:33 AM CST, 22 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
1233 PM CDT Mon Jun 22 2020

ILZ106-107-221800-
Southern Will IL-Northern Will IL-
1233 PM CDT Mon Jun 22 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WILL COUNTY UNTIL
100 PM CDT...

At 1233 PM CDT, Doppler radar was tracking a strong thunderstorm over
Elwood, or near Channahon, moving northeast at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Joliet, Lockport, New Lenox, Mokena, Frankfort, Ingalls Park,
Manhattan, Elwood, Rockdale, Preston Heights and Fairmont.

Including the following interstates...
 I-55 between mile markers 243 and 246.
 I-80 between mile markers 132 and 142.
 I-355 between mile markers 1 and 5.

This includes...  Chicagoland Speedway...Route 66 Raceway and Joliet
Slammers Baseball.

LAT...LON 4147 8791 4141 8790 4132 8811 4140 8822
      4162 8800 4156 8791 4147 8788
TIME...MOT...LOC 1733Z 225DEG 16KT 4140 8810

Carlaw

The radar

The Chicago radar (KLOT), 22 km away, was scanning. The volume nearest the first event began at 17:54 UTC.

Open the radar archive at this moment

Event by event

5 hail, 3 thunderstorm wind, 2 flood. Local standard time, as filed.

Hail, Will

When
June 22, 11:55 AM CST to 11:56 AM CST
Where
Will County, Manhattan
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
41.420, -87.980

Hail, Will

When
June 22, 12:08 PM CST
Where
Will County, New Lenox
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.520, -87.970

Hail, Will

When
June 22, 12:10 PM CST to 12:12 PM CST
Where
Will County, 1.58 mi SSE of New Lenox Howell Arp
Measured
1.5 in hail
Reported by
CoCoRaHS
Coordinates
41.459, -87.910

Hail, Will

When
June 22, 12:15 PM CST
Where
Will County, 0.92 mi W of Frankfort Arpt
Measured
0.88 in hail
Reported by
Social Media
Coordinates
41.481, -87.868

Thunderstorm Wind, Will

When
June 22, 12:20 PM CST
Where
Will County, 0.76 mi NW of Franklin Square
Measured
55 kt (63 mph) estimated gust
Reported by
Social Media
Coordinates
41.508, -87.810

A tree was snapped near its base near 80th Avenue and Route 30.

Thunderstorm Wind, Will

When
June 22, 12:30 PM CST
Where
Will County, 0.52 mi W of Drummond
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.400, -88.190

Four semi truckers were blown over along Interstate 55 near the Arsenal Road Interchange.

Hail, Cook

When
June 22, 3:22 PM CST
Where
Cook County, 0.69 mi N of West Dale
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.930, -87.880

Flood, Du Page

When
June 22, 4:15 PM CST to 7:00 PM CST
Where
Du Page County, 1 mi NW of Lombard to 0.91 mi W of Flowerfield
Cause
Heavy Rain
Reported by
Public
Coordinates
41.890, -88.034

Several roads were closed due to mainly minor flooding in Lombard. A car was reported stalled in high water near Main Street. Rainfall of 1.76 inches was measured in 25 minutes.

Flood, Ford

When
June 22, 4:30 PM CST to 9:00 PM CST
Where
Ford County, 1.03 mi WNW of Paxton to 1.01 mi SE of Paxton Arpt
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.477, -88.117

Flooding of ditches, fields, and some residential roads was reported in and east of the Paxton area. Rainfall of 3.03 inches was measured in 3 hours, three miles south of Paxton.

Thunderstorm Wind, Cook

When
June 22, 4:42 PM CST
Where
Cook County, Mt Prospect
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
42.070, -87.930

Several tree limbs were blown down in the Mount Prospect area.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2020Every state in 2020This day in weather historyWarnings in Illinois, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 896127, 896126, 896128, 896615, 896627, 896612, 896610, 896632, 896629, 896628.